Alert archive / Ohio / Flash Flood Warnings in 2019

Flash Flood Warning 23, NWS Cleveland, OH

June 29, 2019Mahoning County, Ohio

NWS Cleveland, OH issued this flash flood warning at Jun 29, 2019, 5:16 PM EDT for Mahoning County, Ohio. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2019, 5:16 PM EDT (21:16 UTC)
Expired
Jun 29, 2019, 10:15 PM EDT
In force
5 hr
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Flood severity
None

County Mahoning County, OH

The radar

The Pittsburgh radar (KPBZ), 65 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 6:05 PM EDTFLOOD1 Se Canfield, OHSTREET FLOODING OCCURRING IN PORTIONS OF CANFIELD. WATER WAS APPROACHING A GARAGE AT A RESIDENCE BUT NOT INTO IT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 262 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
262 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1526 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

300 
WGUS51 KCLE 292116
FFWCLE
OHC099-300215-
/O.NEW.KCLE.FF.W.0023.190629T2116Z-190630T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cleveland OH
516 PM EDT Sat Jun 29 2019

The National Weather Service in Cleveland has issued a

* Flash Flood Warning for...
  Central Mahoning County in northeastern Ohio...

* Until 1015 PM EDT.

* At 516 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Boardman, Canfield, Poland, Ellsworth, New Middletown and Berlin
  Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4101 8052 4090 8052 4094 8073 4100 8097
      4108 8095

$$
1 follow-up statement
969 
WGUS71 KCLE 292240
FFSCLE

Flash Flood Statement
National Weather Service Cleveland OH
640 PM EDT Sat Jun 29 2019

OHC099-300215-
/O.CON.KCLE.FF.W.0023.000000T0000Z-190630T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mahoning OH-
640 PM EDT Sat Jun 29 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT FOR
CENTRAL MAHONING COUNTY...

At 637 PM EDT, local fire department reported street flooding in and 
around Canfield. This is the area where rainfall in excess of 2 
inches occurred. The rain has now ended which will allow water 
levels to flow to area creeks. Flash flooding remains possible near 
any of these creeks. 

Some locations that will experience flooding include...
Boardman, Canfield, Poland, Ellsworth, New Middletown and Berlin
Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4101 8052 4090 8052 4094 8073 4100 8097
      4108 8095

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 3:18 PM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 29, 3:18 PM EDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
318 PM EDT Sat Jun 29 2019

.SYNOPSIS...A cold front will move south of the forecast area
overnight.  High pressure will build over the region on Sunday.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
A cold front will move south across the forecast area
overnight.  Showers and thunderstorms will continue to develop this
afternoon and evening in advance of this system.  The bulk of the
activity will remain over Northeast Ohio and Northwest PA but a
scattered shower or thunderstorm is possible anywhere in the
forecast area.  The front will become nearly stationary south of the
Ohio River Valley overnight.  High pressure will briefly build over
the region on Sunday bringing dry, clear and cooler conditions. Any
system will approach the forecast area from the west late Sunday
night.  A few showers are possible in the western areas towards
daybreak Monday.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
A weak cold front will approach the area on Monday with increasing
chances of thunderstorms through the day. The best chances look to
be during the evening with some jet energy rounding the top of the
ridge. Cant rule out the potential for a few severe thunderstorms.
Cold front will attempt to move south of the region Monday morning
but it may end up being located across western Ohio. This may end up
causing a few thunderstorms to develop across NW Ohio as we see
additional ripples of jet energy round the top of the ridge.

5H heights increase in the short term so we will warm back up with
above average temperatures returning. May have to watch heat index
values Monday afternoon with NW Ohio approaching 100.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
More of the same in the long term with weak frontal boundaries
influencing the area along with lake breezes and outflow from
convection. The upper level ridge will fluctuate in strength over us
which will bounce the thunderstorm coverage from isolated to
scattered each day. Temperatures will remain above seasonal
averages.

&&

.AVIATION /18Z Saturday THROUGH Thursday/...
Scattered showers and thunderstorms are beginning to develop
this afternoon as a cold front drifts south over the forecast
area. Cloud bases around 4-5kft. The models indicate an
increase in convection particularly over the central and
eastern sections of the area within the next few hours. I will
place VCTS in many TAF locations ~ 20Z to 24Z as confidence in
the exact location will be difficult. After 00Z the convection
will slide to the south and high pressure will build over the
region. Westerly winds will shift to the northwest as this front
passes TAF locations this evening.

OUTLOOK...Non-VFR possible with isolated to scattered
thunderstorms that develop Monday afternoon through Wednesday.

&&

.MARINE...
A cold front will sag southward across the lake overnight with
westerly winds becoming north. Winds reach 15 knots for several
hours Sunday morning which may build waves to 2 to 4 feet from
Vermilion to Ripley. Likely the highest from Avon to Geneva-on-the-
lake. High pressure then takes control of the region Sunday night
into Monday with light winds. Another weak frontal boundary will
cross the lake on Monday night.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Garnet
NEAR TERM...Garnet
SHORT TERM...MM
LONG TERM...MM
AVIATION...Garnet
MARINE...MM
Hazardous weather outlook, Jun 29, 5:59 AM EDT, 11 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
559 AM EDT Sat Jun 29 2019

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-301000-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
559 AM EDT Sat Jun 29 2019

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected to develop this afternoon.
Thunderstorms will be focused along the lake breeze initially, then
shift south with time into this evening ahead of a cold front.
Thunderstorms today will pose a marginal risk for severe weather with
a few of the strongest thunderstorms producing hail to one inch in
diameter and wind gusts of 50-60 mph. Locally heavy rainfall will
also be possible. Thunderstorms will be strongest between 3 PM and 8
PM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-301000-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
559 AM EDT Sat Jun 29 2019

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 29, 3:25 PM EDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Cleveland OH
325 PM EDT Sat Jun 29 2019

OHZ033-292015-
Mahoning-
325 PM EDT Sat Jun 29 2019

...ISOLATED STRONG THUNDERSTORMS WILL AFFECT MAHONING COUNTY...

At 324 PM EDT, isolated strong thunderstorms were located over
Mahoning County moving southeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4099 8109 4099 8100 4113 8099 4113 8052
      4090 8052 4090 8082 4093 8083 4093 8089
      4090 8090 4091 8109
TIME...MOT...LOC 1924Z 298DEG 16KT 4102 8071
Special weather statement, Jun 29, 3:39 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Cleveland OH
339 PM EDT Sat Jun 29 2019

OHZ020-021-292015-
Summit-Medina-
339 PM EDT Sat Jun 29 2019

... ISOLATED STRONG THUNDERSTORMS WILL AFFECT NORTHERN MEDINA AND
SUMMIT COUNTIES...

At 338 PM EDT, isolated strong thunderstorms were located across
Medina and Summit counties moving east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with
these storms.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4103 8169 4114 8212 4114 8207 4119 8207
      4120 8206 4120 8197 4126 8197 4127 8196
      4128 8140 4099 8139
TIME...MOT...LOC 1938Z 278DEG 20KT 4117 8188
Special weather statement, Jun 29, 4:12 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Cleveland OH
412 PM EDT Sat Jun 29 2019

OHZ020>022-032-033-292100-
Summit-Portage-Stark-Mahoning-Medina-
412 PM EDT Sat Jun 29 2019

...ISOLATED STRONG THUNDERSTORMS WILL AFFECT SOUTHERN
PORTAGE...MAHONING...MEDINA...NORTHEASTERN STARK AND SUMMIT
COUNTIES...

At 411 PM EDT, isolated strong thunderstorms were located from near
Median to south of Youngstown, moving east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4097 8165 4099 8165 4099 8198 4119 8208
      4123 8168 4119 8100 4113 8099 4113 8052
      4090 8053 4090 8082 4093 8084 4093 8089
      4090 8090 4090 8107
TIME...MOT...LOC 2011Z 285DEG 23KT 4107 8135
Special weather statement, Jun 29, 5:10 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Cleveland OH
510 PM EDT Sat Jun 29 2019

OHZ033-292200-
Mahoning-
510 PM EDT Sat Jun 29 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT MAHONING COUNTY...

At 508 PM EDT, an area of strong thunderstorms will move across
Mahoning county. All activity is moving southeast at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

These storms could intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4113 8099 4113 8052 4090 8052 4090 8082
      4093 8083 4093 8089 4090 8090 4091 8099
TIME...MOT...LOC 2108Z 302DEG 22KT 4105 8080
Local storm report, Jun 29, 5:11 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
511 PM EDT SAT JUN 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 AM     TSTM WND DMG     MEADVILLE               41.64N 80.15W
06/29/2019                   CRAWFORD           PA   PUBLIC

            TREE DOWN ON GARAGE ON WALLACE ST.

&&

DK

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 8:08 PM EDTSevere Thunderstorm WarningCLECuyahoga, Geauga, Lake21 min
Jun 28, 8:42 PM EDTFlash Flood WarningCLEMedina4 hr
Jun 29, 1:28 AM EDTSpecial Weather StatementCLEAshtabula47 min
Jun 29, 1:51 AM EDTSevere Thunderstorm WarningCLEAshtabula39 min
Jun 29, 6:27 AM EDTSpecial Marine WarningCLE93 min
Jun 29, 3:25 PM EDTSpecial Weather StatementCLEMahoning50 min
Jun 29, 3:39 PM EDTSpecial Weather StatementCLEMedina, Summit36 min
Jun 29, 4:12 PM EDTSpecial Weather StatementCLEMahoning, Medina, Portage, Summit48 min
Jun 29, 4:30 PM EDTAreal Flood AdvisoryCLEMahoning4 hr
Jun 29, 5:10 PM EDTSpecial Weather StatementCLEMahoning50 min
Jun 29, 7:06 PM EDTSpecial Weather StatementCLEStark24 min

Nearby

Flash Flood Warnings in Ohio, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.